Kansas, 2015

Hail in Kansas, September 18, 2015

September 18, 2015 · NWS SGF · 1 event in 1 county or zone

An isolated strong storm produced small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated strong storm produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 18, 4:39 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Sep 18, 4:39 PM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
539 PM CDT FRI SEP 18 2015

.SHORT TERM...(This Evening through Saturday)
Issued at 0225 PM CDT FRI SEP 18 2015

This afternoon and tonight: Mid-afternoon water vapor imagery
and upper level analysis indicated a vigorous upper level trough
propagating east across the northern Plains. At the surface, low
pressure was analyzed across northeastern Kansas. A stationary
front extended east-northeast from the low into northern Missouri
with a cold front extending southwest from the low into
northwestern Oklahoma.

Scattered to numerous showers and thunderstorms have developed in a
corridor ahead of that front in an area of upper level height falls
from north-central Oklahoma into northern Missouri. Modification of
12 UTC RAOBs indicates that most of these storms have likely been
elevated in nature given a strong capping inversion/elevated mixed
layer (EML) presence.

As we head into late this afternoon and this evening, this corridor
of convection will continue to slowly spread east as that front
begins to move into eastern Kansas. Continued cooling of mid-level
temperatures with the approaching trough axis should promote the
potential for surface-based convection into at least early this
evening.

We have maintained a limited to elevated risk for severe storms for a
couple of reasons. While deep layer shear is on the marginal side
for supercell potential, the presence of steep mid-level lapse rates
will result in enough CAPE in the hail growth zone for a large hail
risk. The second reason for the severe risk is the potential for
upscale growth into line segments. If this were to occur, damaging
wind gusts up to 60 mph would be possible. We have also maintained a
limited flooding risk over southeastern Kansas and west-central
Missouri due to the potential for some training of storms into early
this evening.

That front will then begin to accelerate to the southeast from mid-
evening onward as that low pulls off to the northeast. This will
spread the threat for showers and thunderstorms into the central and
eastern Ozarks from later this evening into the overnight period.
Thunderstorms will tend to weaken with time and also decrease in
areal coverage due to decreasing instability.

Saturday...Sfc high pressure now centered over SD will move
southeast into MO and the Cornbelt region with cooler weather
behind the front. Clouds and some exiting convection will occur
early in the day over south central MO.

.LONG TERM...(Saturday Night through Friday)
Issued at 0225 PM CDT FRI SEP 18 2015

Sat night-Sunday: Upper level westerlies will continue over the
region through the weekend into Mon. Subtle shortwaves in that
flow may aid in some isentropic upglide in a relatively narrow
corridor from the central Plains to the Arklatex region. Some of
this activity may briefly affect our far sw MO counties,
especially Sunday afternoon/early evening. Not expecting much of
any impacts from this activity other than the potential for cloud
cover to hamper afternoon temperatures a bit.

Mon-Fri: A more amplified upper level pattern is still expected
to develop with a warming trend as an upper level ridge builds
over the area late Mon into the midweek period. Dry weather is
expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 0533 PM CDT FRI SEP 18 2015

Scattered storms occurring to the east of the terminals early this
evening, however main thunderstorm chances will occur around the
front which was still stretching from the KC metro into southeast
Kasnas. Best overall coverage of thunderstorms is expected to be
from I44 corridor to the northwest. Instability will decrease
heading further into the evening which should diminish coverage
and strength of convection. Main time from for SGF/JLN will be
from 00z through 05z this evening. Prior to convection, expect VFR
conditions, with MVFR/IFR possible during the thunderstorms.
Behind the front, we may have to deal with some MVFR/IFR stratus
until about mid morning Saturday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann (through tonight)/DSA (Sat)
LONG TERM...DSA
AVIATION...Lindenberg
Hazardous weather outlook, Sep 18, 5:59 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
659 PM CDT FRI SEP 18 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
659 PM CDT FRI SEP 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD THIS EVENING
AS A FRONT BEGINS TO PUSH INTO THE REGION. THESE STORMS WILL THEN
PUSH SOUTHEAST TOWARDS THE INTERSTATE 44 CORRIDOR FROM MID TO LATE
EVENING. THUNDERSTORMS WILL THEN MOVE INTO LOCATIONS SOUTHEAST OF
THE INTERSTATE 44 CORRIDOR OVERNIGHT...HOWEVER THE COVERAGE OF
THESE STORMS WILL DECREASE.

THERE IS AN ELEVATED RISK OF SEVERE STORMS THIS EVENING MAINLY
ALONG AND WEST OF A LAKE OF THE OZARKS TO BOLIVAR TO CASSVILLE
LINE. THE MAIN POTENTIAL SEVERE WEATHER HAZARDS WILL BE WIND GUSTS
TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS. FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

THERE WILL ALSO BE A RISK FOR LOCALLY HEAVY RAINFALL WITH A
LIMITED RISK FOR FLASH FLOODING ALONG AND WEST OF AN ELDON TO
JOPLIN LINE.

THE RISK FOR SEVERE THUNDERSTORMS AND FLOODING WILL THEN DIMINISH
AS THESE STORMS APPROACH THE INTERSTATE 44 CORRIDOR.
HOWEVER...FREQUENT LIGHTNING WILL REMAIN LIKELY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW THUNDERSTORMS MAY LINGER INTO THE EARLY MORNING HOURS
SATURDAY ACROSS FAR SOUTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The radar

The Springfield radar (KSGF), 119 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crawford

When
September 18, 7:58 PM CST
Where
Crawford County, 1.1 mi E of Capaldo
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
37.470, -94.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595403.